Rice County health professionals are spreading the word that Naloxone can save lives – and ordinary citizens can help.
Naloxone, also called “Narcan,” is an antidote to opioids, including heroin. If given quickly after an overdose, it can prevent respiratory suppression and death.
A new video explains how Narcan works, and shows how to use it in an emergency situation. The video "Naloxone Saves Lives" teaches viewers how to identify an opiate overdose and respond by using naloxone to reverse the overdose effects. Important information about calling 911, CPR and what to expect after naloxone is administered is also included. Click HERE to see the video.
“People die from an overdose because they stop breathing. Narcan reverses that, in just a few minutes,” says Dr. Jennifer Fischer, Medical Director of the Emergency Department at Northfield Hospital & Clinics. (And if you give Narcan to someone who doesn’t need it, it won’t hurt them.)
But the effect wears off in 30 to 60 minutes. “If you don’t call 911 and stay with the person, they can overdose again without taking any additional drugs. That’s why calling 911 is so important.”
Users cannot be prosecuted for calling 911 or administering Narcan as long as they stay with the victim, thanks to "Steve's Law," championed by the Steve Rummler Hope Foundation. "Steve’s Law" does three things: It allows physicians to write a prescription for Narcan for someone other than the end user (such as a parent, neighbor or friend of an opioid user); it lets first responders and private citizens administer Narcan in case of an overdose; and it protects people from prosection for calling 911 and administering Narcan as long as they stay with the victim.
How to help
Check for signs of opioid overdose
- Slow or no breathing
- Gurgling, gasping or snoring
- Clammy, cool skin
- Blue lips or nails
- Very small pupils, even in a dark room
Try to wake the person. Rub your knuckles hard over their chest bone. If they don't wake up, they need medical help right away.
Call 911. Give location; tell the dispatcher if the person is not breathing.
Stay with the person until help arrives.
Don’t run, call 911.